Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2024, 4:40 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2024, 4:40 PM MST (23:40 UTC)
- Expired
- Aug 10, 2024, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1820 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WGUS55 KPSR 102340
FFWPSR
AZC012-110230-
/O.NEW.KPSR.FF.W.0041.240810T2340Z-240811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
440 PM MST Sat Aug 10 2024
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East Central La Paz County in west central Arizona...
* Until 730 PM MST.
* At 440 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, highways, and streets.
* Some locations that will experience flash flooding include...
Salome, Wenden, Harcuvar, and Salome Road.
This includes the following streams and drainages...
Centennial Wash, Salome Wash and Calcite Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ2 follow-up statements
644
WGUS75 KPSR 110011
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
511 PM MST Sat Aug 10 2024
AZC012-110230-
/O.CON.KPSR.FF.W.0041.000000T0000Z-240811T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
511 PM MST Sat Aug 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS
EVENING FOR EAST CENTRAL LA PAZ COUNTY...
At 511 PM MST, Though storm activity has started to decrease, runoff
will continue to produce flash flooding. Between 1 and 2 inches of
rain have fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes,
highways, and streets.
Some locations that will experience flash flooding include...
Salome, Wenden, Harcuvar, and Salome Road.
This includes the following streams and drainages...
Centennial Wash, Salome Wash and Calcite Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ606 WGUS75 KPSR 110230 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 730 PM MST Sat Aug 10 2024 AZC012-110240- /O.EXP.KPSR.FF.W.0041.000000T0000Z-240811T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 730 PM MST Sat Aug 10 2024 ...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LA PAZ COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3384 11378 3389 11353 3366 11334 3358 11347 $$ AJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 10, 2:00 PM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST Sat Aug 10 2024 .SYNOPSIS... Daily shower and thunderstorm chances will continue through early next week, favoring the higher terrain areas of northern, eastern, and southeastern AZ, with the best chances for activity across the lower deserts this afternoon. By the middle of next week, drier air will filter into the region resulting in a significant downtrend in thunderstorm activity across the entire region. The hottest temperatures during the next week will be this afternoon as highs across most of the lower desert communities approach 110 degrees. Starting on Sunday and continuing though the first half of next week, temperatures will cool down slightly with readings closer to normal levels. && .DISCUSSION... Convective onset has been much earlier today than yesterday. Additionally, instability is higher and the cap is weaker. Noontime mesoanalysis has MLCAPE values between 500-1000 J/kg with MLCIN greater than -50 J/kg across most of southern AZ and southeastern CA. Highest instability is being analyzed in western Pima and southern Maricopa counties, where a weak upper level vorticity wave is also swinging through. Robust thunderstorms developed quickly in this area shortly after afternoon, realizing the instability. The other area to see early storm development was near the Kofas in La Paz County. Latest HREF keeps the best coverage of this afternoon's thunderstorm activity generally between the Colorado River and just west and southwest of Phoenix, with isolated activity elsewhere. There is still uncertainty in the chances for the Phoenix area this afternoon. Recent hi-res model runs keep thunderstorm activity just outside of the Phoenix area. However, a strong outflow and colliding outflows will remain capable of generating storms in the Valley. DCAPE values are in the 1000-1500 J/kg range, so strong to locally severe downburst winds will be possible with any storm this afternoon and evening. The strong downburst winds will be capable of generating localized dense blowing dust. Moisture levels are also high enough, with mixing ratios near 11 g/kg, to support heavy rainfall that could lead to localized flash flooding concerns with any storms that anchor to a location or if multiple storms hit the same area. While most of the thunderstorm activity should dissipate after sundown, there is support for some overnight and morning elevated convection development in parts of south-central and southwest AZ. The best chances for elevated convection may coincide with a low and mid level moisture push from northern Mexico after midnight. Overnight and morning activity typically is not too strong, but still capable of producing wetting rains, lightning, and some gusty winds. The synoptic setup will remain nearly the same tomorrow through Monday with a low circulation over the Baja Peninsula and light southeasterly flow into the southern deserts. Following the moisture push tomorrow morning and with this synoptic setup, there will continue to be chances for lower desert thunderstorms and one of the two days may be an active one for the Valley. It is difficult to say which day is more favorable to see storms in the Phoenix metro area. Latest NBM PoPs would suggest tomorrow, with 20-30% chances, while global models support a vorticity wave from the south moving through south-central AZ Monday afternoon and evening. Regardless, both days will see MLCAPE values up to 1000-1500 J/kg and mixing ratios closer to 12 g/kg. This will support potential for strong storms, that could briefly become severe, and storms capable of producing heavy rainfall with the potential for localized flash flooding. Blowing dust will remain a risk as well with any thunderstorm outflows. .PREVIOUS DISCUSSION... Heading towards the middle to latter of the week, a significant pattern change is expected to occur across the western CONUS as a polar trough is expected to move from the Pacific Northwest through the Intermountain West Region. This will result in southwesterly flow across the region, which will significantly scour out the monsoonal moisture with the latest GEFS and EPS indicating mean PWATs between the Wednesday through Friday time frame decreasing to between 1-1.2" across south-central AZ the lower deserts to less than one inch across the western deserts. Therefore, storm activity is expected to be mostly absent and this is reflected in the latest NBM guidance which shows PoPs across the lower deserts at less than 10% with slight chances remaining across the higher terrain areas of eastern AZ. Heading into next weekend, the ensembles indicate that as the aforementioned polar trough moves into the eastern half of CONUS and the subtropical high rebuilds near Four corners region, a return to easterly flow and thus increasing monsoonal moisture is likely, with storm chances returning. High temperatures today are expected to be the hottest of the next 7 days as highs across most of the lower desert communities approach 110 degrees. Then, starting on Sunday and continuing through early next week, temperatures are expected to slightly cool off with readings returning back closer to normal. Temperatures during the second half of the week may trend slightly warmer but still remain below 110 degrees across the majority of the region. && .AVIATION...Updated at 1753Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: Easterly winds shifting southerly this afternoon, similar to yesterday. Winds will stay southerly into the evening. Scattered showers and storms are expected to form south and west of the Phoenix Metro this evening, so any outflows that move through the Metro will most likely be from the south or west. Timing of these outflows looks to be between 00-04Z this evening and may have wind gusts up around 15-20 kt with them. Currently expecting two distinct outflows to move into the Metro this evening, the first being more southerly arriving between 00-02Z. The second is expected to be more southwesterly/westerly and arriving between 03-05Z. VCTS is expected in the Metro this evening. Late tonight winds will go back to following their typical diurnal tendencies (light and variable at KDVT and KSDL and easterly at KIWA and KPHX) through the overnight and morning hours tomorrow. FEW-SCT mid and high level clouds with some BKN decks during TS activity will continue through the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Winds at KIPL will primarily be southeasterly through the TAF period. At KBLH winds are expected to go more southerly. With -VCSH into the early evening possible. Some occasional gusts up around 20 kt are also possible with nearby shower activity. We will also have to watch for any outflows to move through the terminal from nearby storm activity, any outflows will most likely be from the east. Look for gusty winds at KBLH by late morning tomorrow. FEW- SCT mid and high level clouds may become BKN at times tonight at KBLH. && .FIRE WEATHER... Shower and thunderstorm chances will persist into early next week, mainly favoring the higher terrain areas of AZ, with the best chances and coverage across the lower desert areas this afternoon and early evening. Any thunderstorm will remain capable of producing locally wetting rains and strong winds, with potential for outflow winds to travel long distances and cause sudden wind shifts. Storm activity is expected to trend downward significantly by the middle to latter half of next week as drier air filters into the region. Outside of the thunderstorm activity, the general winds will continue to exhibit the typical diurnal tendencies with the typical afternoon upslope breeziness. MinRHs will remain somewhat elevated through early next week with values of between 20-30%, before trending lower into the 15-25% range heading towards the middle of next week. The hottest temperatures over the next 7 days are expected today as highs across most of the lower desert communities approach 110 degrees. Slightly cooler temperatures are expected starting on Sunday and will persist through the first half of next week as readings trend closer to normal. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...Lojero AVIATION...Berislavich/95 FIRE WEATHER...Lojero/Benedict
In the hours before
Special weather statement, Aug 10, 12:30 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM MST Sat Aug 10 2024
AZZ539-559-102015-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1230 PM MST Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 115 PM
MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Ajo, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds and heavy rain will create very hazardous
driving conditions along Highway 85.
This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 10 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3284 11285 3278 11240 3250 11262 3251 11306
TIME...MOT...LOC 1928Z 118DEG 5KT 3260 11275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJSpecial weather statement, Aug 10, 1:25 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST Sat Aug 10 2024
AZZ530>540-550-553-554-559-CAZ565-569-570-102315-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Northwest Pinal County-Tonopah Desert-West Pinal County-South
Mountain/Ahwatukee-Gila River Valley-Buckeye/Avondale-Parker
Valley-Gila Bend-Central La Paz-Northwest Valley-Yuma-Imperial County
Southeast-Palo Verde Valley-Chuckwalla Valley-
125 PM MST Sat Aug 10 2024
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS LA PAZ...YUMA...
MARICOPA...PINAL...SAN BERNARDINO...AND EASTERN RIVERSIDE COUNTIES...
At 119 PM MST/119 PM PDT/, radar indicated strong thunderstorms were
located over portions of Maricopa and La Paz Counties with early
storm storm development over Yuma County. Storm movement is
generally northwest at 10 mph.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms could eventually become severe.
Wind gusts up to 50 mph and pea size hail will be possible.
Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.
Locations impacted include...
Gila Bend, Buckeye, Quartzsite, Ehrenberg, Salome, Parker, Yuma,
Tacna, and Maricopa.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 129.
CA Interstate 10 between mile markers 151 and 156.
AZ Interstate 8 between mile markers 1 and 152.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 3430 11334 3400 11333 3400 11295 3312 11198
3268 11220 3250 11220 3251 11320 3250 11333
3244 11334 3239 11448 3249 11479 3262 11481
3287 11449 3349 11463 3408 11469 3408 11444
3417 11425 3431 11413 3421 11367 3431 11353
TIME...MOT...LOC 2019Z 135DEG 9KT 3270 11261
AJSpecial weather statement, Aug 10, 4:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Sat Aug 10 2024
AZZ548-550-551-553-102330-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
404 PM MST Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 430 PM MST...
At 404 PM MST, Doppler radar was tracking a strong thunderstorm near
Bapchule, or near Sun Lakes, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, Seville, Bapchule, Olberg, San
Tan Mountain Park, Sacaton, and Santan.
This includes the following highways...
AZ Interstate 10 between mile markers 165 and 181.
AZ Route 87 between mile markers 148 and 165.
AZ Route 202 between mile markers 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 11162 3301 11186 3322 11204 3333 11175
TIME...MOT...LOC 2304Z 147DEG 11KT 3315 11181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 10, 12:55 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 1:25 PM MST | Special Weather Statement | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Aug 10, 1:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 10, 1:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 2:12 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 33 min |
| Aug 10, 2:41 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 94 min |
| Aug 10, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 37 min |
| Aug 10, 3:21 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 84 min |
| Aug 10, 3:28 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 32 min |
| Aug 10, 3:42 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 25 min |
| Aug 10, 4:04 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Aug 10, 4:05 PM MST | Areal Flood Advisory | PSR | Yuma | 115 min |
| Aug 10, 4:08 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 4:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 10, 4:23 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 67 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.